Tags

, , , , , ,

I think everyone ever diagnosed with bipolar disorder and offered suitable medications gets their panties in a bunch over the potential side effects. Yeah, it’s serious stuff, but chill out already! There’s lots of info out there about what you can expect, and lots of options if side effects are intolerable.

My regular ongoing meds have some nasty potential side effects. Everyone, and I mean everyone, freaks out over the “Lamictal rash,” aka Stevens-Johnson Syndrome, a mild form of toxic epidermal necrolysis. Egad, yuck, and OMG! It is very very rare (so stop freaking out, for cryin’ out loud), and most people have absolutely no problems. Me included.

I don’t seem to be all that sensitive to side effects overall, but have identified a handful of them. These are the side effects that I actually do experience: appetite reduction, headaches, heightened thirst, dry mouth, tinnitus, excessive sweating, and aphasia. Sounds pretty bad? I’d say it’s a fair trade-off for what the meds do for me.

I’m on one weight-neutral med and two that are known to reduce appetite. And guess what? They’ve returned my appetite to a normal level for the first time in 20 years! It’s the best side effect ever. For me, anyway. I’ve already lost a few pounds despite being even more slug-like and sedentary than usual.

Both Lamictal and Wellbutrin give me headaches when increasing dosages. Wellbutrin is the worst for that – I had a month of migraines when I went up from 300mg to 450mg last year. The headaches kicked in about 90 minutes after taking meds (max blood serum level timing) so it was obvious that the drugs were causing it. That really sucked, but it went away. The Lamictal headaches really only lasted for 2-3 days. And once the dosages are stabilized, no more medication-induced headaches at all.

Wellbutrin gives me dry mouth, so I chew gum when I’m exercising and keep liquids at hand the rest of the time. Tinnitus is ringing in your ears, also from Wellbutrin. The higher the dose, the more often it happens and the stronger it is. I find it mildly alarming at times (like when I was at the max dose) but it’s nothing earth-shattering.

The side effect I hate most is excessive sweating, thanks to Wellbutrin. There’s a noticeable difference when I increase or decrease doses. At a high dose, I sweat profusely regardless of the weather. If I’m physically active when it’s hot out, even just walking at an average pace, the sweat drips off me. It makes my underarms wet all the time, and clammy in the winter. It also makes all my bras and shirts start to smell in very short order.

And that’s it. Not so bad, really. What the meds do for me is definitely worth putting up with these side effects.

Advertisements